Kansas, 2006

Flash Flood and Hail in Kansas, August 31, 2006

August 31, 2006 · NWS GLD · 4 events in 2 counties and zones

3 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 31, 1:30 PM MST, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 31, 1:30 PM MST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT THU AUG 31 2006

.DISCUSSION...

FORECAST CONCERNS INCLUDE PRECIPITATION CHANCES TONIGHT THROUGH
FRIDAY NIGHT ALONG WITH TEMPERATURES. LATEST 19Z SURFACE MAP
ANALYSIS SHOWED A COLD FRONT ACROSS SOUTHWEST NEBRASKA INTO
NORTHEAST COLORADO MOVING SOUTHEAST. A TROUGH AHEAD OF THE FRONT
EXTENDED NORTH TO SOUTH ACROSS EASTERN COLORADO. LATEST IR AND
WATER VAPOR SATELLITE IMAGERY SHOWED UPPER LOW MOVING SOUTHEAST
THROUGH MONTANA WITH RIDGING EVIDENT OVER ARIZONA AND NEW MEXICO.
A VORT MAX ALSO SEEN ON WATER VAPOR MOVING THROUGH CENTRAL
COLORADO.

SHORT TERM MODELS WERE IN GOOD AGREEMENT TODAY WITH DEVELOPING
SCENARIO OF MOVING COLD FRONT THROUGH FORECAST AREA TONIGHT AND
INTO FRIDAY WHILE UPPER LEVEL TROUGH MOVES INTO AREA ON FRIDAY.
OVERALL WEATHER PATTERN HAS SLOWED A BIT DUE TO DOWNSTREAM
SYSTEMS. HAVE GONE WITH A BLEND OF THE NAM AND GFS MODELS THROUGH
THE SHORT TERM PERIODS.

FOR TONIGHT LATEST RADAR OBSERVATIONS SHOW CONVECTION BEGINNING TO
FORM OVER THE MOUNTAINS AND HIGHER TERRAIN TO OUR WEST AND
NORTHWEST MOVING EAST. AS THE UPPER LEVEL VORT MAX MOVES THROUGH
THE REGION TONIGHT ALONG WITH PROXIMITY OF COLD FRONT
THUNDERSTORMS WILL BECOME MORE WIDESPREAD AND SHOULD DEVELOP INTO
AN MCS AND MOVE SOUTHEASTWARD. WILL GO WITH LIKELY POPS FOR
TONIGHT ALL ZONES WITH MENTION OF SOME SEVERE FOR THIS EVENING.
WILL GO CLOSE TO GUIDANCE FOR OVERNIGHT LOW TEMPERATURES IN THE
UPPER 50S TO LOWER 60S.

FOR FRIDAY AND FRIDAY NIGHT UPPER TROUGH MOVES EASTWARD ACROSS THE
REGION AS COLD FRONT MOVES TO OUR SOUTH. MODELS AGREE WITH GOOD
COOL UPSLOPE FLOW IN PLACE AND AMPLE LIFT TO CONTINUE CHANCES FOR
CONVECTION AT LEAST THROUGH FRIDAY NIGHT. DID NOT MAKE MUCH CHANGE
TO GOING TEMPERATURES WITH HIGHS IN THE 70S AND LOWS IN THE 50S.

FOR SATURDAY HAVE KEPT MENTION FOR SLIGHT CHANCE FOR SHOWERS FAR
EASTERN ZONES WHILE REST OF FORECAST AREA SHOULD SEE LOTS OF
CLOUDS BEFORE SOME CLEARING TAKES PLACE WEST TO EAST DURING THE
AFTERNOON. WILL STILL MAINTAIN COOL HIGH TEMPERATURES IN THE 70S.

FOR SUNDAY AND BEYOND HIGH PRESSURE BOTH SURFACE AND ALOFT BEGIN
TO BUILD INTO THE REGION AND START A PERIOD OF DRY BUT CONTINUED
COOL WEATHER. FAST NORTHWEST FLOW ALOFT TAKES HOLD BY MONDAY AND
CONTINUES THROUGH THE MIDDLE OF NEXT WEEK. MADE VERY LITTLE
CHANGES TO TEMPERATURES FOR THE EXTENDED FORECAST PERIOD WITH
HIGHS MAINLY IN THE UPPER 70S AND LOWER 80S AND LOWS IN THE 50S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

LAMMERS
Hazardous weather outlook, Aug 31, 9:48 AM MST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MDT THU AUG 31 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011615-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1148 AM CDT THU AUG 31 2006 /1048 AM MDT THU AUG 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TRI STATE AREA
THIS AFTERNOON AND THROUGHOUT THE EVENING HOURS.

STRONG THUNDERSTORMS WILL BEGIN TO FORM AFTER 2 PM MDT (3 PM CDT)
ACROSS PORTIONS OF EASTERN COLORADO AND NORTHWEST KANSAS.
THUNDERSTORMS WILL INCREASE IN COVERAGE IN THE EVENING AND WILL
SPREAD ACROSS MUCH OF THE AREA. THE PRIMARY THREAT WITH ANY STORM
THAT FORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. THERE IS A
SMALL THREAT FOR A TORNADO...PRIMARILY EARLY IN THE EVENING...BUT
AS STORMS MERGE TOGETHER THIS THREAT WILL DIMINISH.

SLOW STORM MOVEMENTS WILL ALSO CREATE AREAS OF HEAVY RAIN WITH THE
POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT AS AN UPPER
TROUGH MOVES EAST OF THE ROCKIES AND ACROSS THE HIGH PLAINS. THE
MAIN THREAT WITH THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JRM

The radar

The Goodland radar (KGLD), 69 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Wallace

When
August 31, 5:46 PM MST
Where
Wallace County, 11 mi SSE of Wallace
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.767, -101.500

Hail, Wichita

When
August 31, 6:25 PM MST to 7:10 PM MST
Where
Wichita County, 14 mi NW of Leoti
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.633, -101.533

Hail fell for an estimated 45 minutes with maximum size of 2.0 inches.

Flash Flood, Wichita

When
August 31, 7:00 PM MST to 11:59 PM MST
Where
Wichita County, 10 mi NW of Leoti
Reported by
LAW ENFORCEMENT
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

Large, slow moving thunderstorm produced flash flooding on many rural roads in the NW quarter of Wichita county...generally north of highway 96 and west of highway 25. Measured rainfall amounts of 3-6 inches were common from spotters and the general public the next morning. Gravel was washed off Road G near Ladder Creek about 13 NW Leoti. Many reports of more than 6 inches of water across roads.

Hail, Wichita

When
August 31, 7:15 PM MST
Where
Wichita County, 13 mi NW of Leoti
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.617, -101.517

Owner reported about 90 percent of unharvested corn was destroyed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533023, 5533024, 5533025, 5533026.